Tennessee, 2006Hail and Damaging Wind in Tennessee, May 20, 2006
May 20, 2006 · NWS HUN · 3 events in 1 county or zone
Several clusters of strong to severe thunderstorms developed across the Tennessee Valley during the afternoon and evening hours producing strong winds, isolated wind damage, small hail and frequent lightning. The area was along the southern periphery of stronger northwest flow aloft with sufficient deep layer wind shear noted for strong to severe thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of strong to severe thunderstorms developed across the Tennessee Valley during the afternoon and evening hours producing strong winds, isolated wind damage, small hail and frequent lightning. The area was along the southern periphery of stronger northwest flow aloft with sufficient deep layer wind shear noted for strong to severe thunderstorms. A nearly stationary surface front was draped west to east across southern Tennessee providing a focus for thunderstorm development. A couple of the storms in southern middle Tennessee exhibited supercell traits briefly and one funnel cloud was sighted in Franklin County Tennessee. Only isolated severe weather was reported in southern middle Tennessee, with more widespread significant severe weather reports received in adjacent portions of southeast Tennessee and north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 6:17 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, May 20, 6:17 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CDT SAT MAY 20 2006
.UPDATE...
WITHIN THE PAST HOUR...THUNDERSTORMS HAVE DEVELOPED RAPIDLY ALONG
QUASI-STATIONARY BOUNDARY WITHIN ELONGATED BAROCLINIC ZONE...WHICH
EXTENDS FROM NE ARKANSAS TO SRN MIDDLE TENNESSEE AND EXTREME NRN
GEORGIA. LOW LEVEL CONVG ALONG THIS BOUNDARY WITHIN CONVECTIVELY
UNSTABLE AIR MASS (1500-2000 J/KG MLCAPE) WILL SUPPORT ADDITIONAL
DEVELOPEMENT OF THUNDERSTORMS THROUGH MIDNIGHT...WITH THE POTENTIAL
A FEW WILL REACH SEVERE LIMITS. VERTICAL SHEAR PROFILES SUGGEST
LARGE HAIL BEING THE MAIN THREAT...BUT STRONG DAMAGING WINDS AND
AN ISOLATED TORNADO CANNOT BE RULED OUT. SEVERE THUNDERSTORM WATCH
366 (ACROSS THE TN AND NE AL COUNTIES) EXPIRES AT 8 PM CDT...MAY BE
EXTENDED. WITH STORMS APPROACHING FROM WESTERN TENNESSEE...NEW WATCH
HAS BEEN ISSUED TO INCLUDE JUST LAUDERDALE COUNTY IN NW ALABAMA AT
THIS TIME. THERE IS SOME QUESTION AS TO HOW FAR SOUTH THIS BOUNDARY/
BAROCLINIC ZONE WILL MOVE OVER THE NEXT 6 HOURS. THAT IS WHY THE
THE MAIN AREA OF CONCERN WILL BE NORTH OF THE TENNESSEE RIVER
THROUGH THIS EVENING. IN ADDITION TO THE SEVERE THREAT...STORMS
WILL LIKELY BE TRAINING ALONG THE BOUNDARY ACROSS THE SAME AREAS...
PRESENTING A THREAT OF HEAVY RAIN AND MINOR FLOODING. NADLER.83
&&
.PREV DISCUSSION...
LOW LEVEL CONVERGENCE ALONG FRONTAL BOUNDARY WILL CONTINUE TO BE
MAIN FOCUSING MECHANISM FOR CONVECTION THROUGH THE AFTERNOON.
AIRMASS IS BECOMING INCREASINGLY UNSTABLE AS TEMPS HAVE CLIMBED NEAR
90 AND DEWPOINTS HAVE RISEN INTO THE MID 60S. EXPECT BEST THREAT FOR
THUNDERSTORMS TO BE ACROSS SOUTHERN MIDDLE TN AND NE AL FOR THE NEXT
FEW HOURS...ALONG AXIS OF HIGHER CAPE VALUES AND AND LOWER CIN.
EXPECT COVERAGE TO OVERALL BE SCATTERED ACROSS THE AREA...WITH BEST
CHANCES ACROSS TN COUNTIES AND NE AL...THOUGH POPS ARE SUBJECT TO
SOME ADJUSTMENT BEFORE ISSUANCE TIME. MAINLY SPEED SHEAR WOULD
SUPPORT THE THREAT FOR DAMAGING WINDS AND LARGE HAIL. FRONTAL
BOUNDARY WILL SLOWLY SAG SOUTHWARD THROUGH THE EVENING HOURS...WITH
THUNDERSTORM COVERAGE SPREADING ACROSS THE REMAINDER OF THE TN
VALLEY. EXPECT MOST OF THE ACTIVITY TO BE MAINLY DIURNALLY DRIVEN
AND THUS BEGIN TO TAPER OFF AFTER SUNSET. CURRENT SW TO WRLY WINDS
ARE GENERALLY 15 TO 20 MPH WITH HIGHER GUSTS...AND WILL ALLOW LAKE
WIND ADVISORY TO EXPIRE WITH THIS FORECAST PACKAGE.
FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF THE TN VALLEY FOR
SUNDAY AND MONDAY AND WILL MAINTAIN SMALL CHANCE POPS FOR THIS
TIMEFRAME. EXPECT ACTIVITY TO AGAIN BE MAINLY DIURNALLY DRIVEN
AND RAISED POPS SLIGHTLY FOR TOMORROW AFTERNOON AND EVENING. COULD
AGAIN SEE A STRONG STORM DEVELOP AS AIRMASS REMAINS MODERATELY
UNSTABLE. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH DAYTIME HIGHS
AGAIN APPROACHING 90 TOMORROW.
FRONTAL BOUNDARY IS EXPECTED TO FINALLY SINK SOUTH OF THE AREA BY
MONDAY NIGHT AS HIGH PRESSURE BEGINS TO BUILD IN NORTH OF THE
AREA. EXPECT A SHORT-LIVED DRY PERIOD FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT AS HIGH PRESSURE REMAINS THE DOMINATE FEATURE ON
LOCAL WEATHER. THE UPPER LOW WILL MOVE OFF THE EAST COAST AS
RIDGING TRIES TO BUILD EWRD ACROSS THE PLAINS. RIDGE WILL BEGIN TO
DAMPEN OUT BY MID-WEEK AS ANOTHER UPPER LOW DROPS THROUGH THE
PLAINS. EXPECT ANOTHER UNSETTLED PATTERN FOR THE REMAINDER OF THE
EXTENDED AS THIS LOW MOVES ACROSS THE EASTERN HALF OF THE COUNTRY.
EXPECT BEST RAIN CHANCES TO BE IN THE THURSDAY THROUGH FRIDAY
TIMEFRAME AS THE LOW MOVES ACROSS THE MS AND OHIO VALLEYS...WITH RAIN
CHANCES DECREASING BY NEXT SATURDAY AS THE LOW BEGINS TO LIFT NE.
EXPECT TEMPS TO REMAIN ABOVE NORMAL THROUGH THE EXTENDED WITH
HIGHS IN THE MID 80S AND LOWS IN THE LOW TO MID 60S.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 8 PM SATURDAY FOR
THE FOLLOWING COUNTIES...DE KALB...JACKSON...LIMESTONE...MADISON
AND MARSHALL.
SEVERE THUNDERSTORM WATCH 370 IN EFFECT UNTIL 1 AM CDT SUNDAY
FOR LAUDERDALE COUNTY.
TN...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 8 PM SATURDAY FOR
THE FOLLOWING COUNTIES...FRANKLIN TN...LINCOLN...AND MOORE.
&&
24/83Hazardous weather outlook, May 20, 5:16 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT SAT MAY 20 2006
ALZ001>010-016-TNZ076-096-097-211200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
616 PM CDT SAT MAY 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AHEAD OF
A FRONT MOVING SOUTHWARD ACROSS THE REGION. THE POTENTIAL EXISTS FOR
THESE THUNDERSTORMS TO PRODUCE DAMAGING WINDS OVER 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. THE PRESENCE OF A VERY UNSTABLE AIRMASS WILL
ALLOW ANY THUNDERSTORMS WHICH DEVELOP EARLY THIS EVENING TO GROW
RAPIDLY...WITH SOME QUICKLY BECOMING SEVERE.
EARLY THIS EVENING...THE HIGHEST THREAT FOR SEVERE WEATHER EXISTS
ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA...WHERE
A FEW ROTATING SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING MAINLY
LARGE HAIL ARE POSSIBLE. LATER THIS EVENING...A LINE OF STORMS
CAPABLE OF PRODUCING SOME DAMAGING WINDS MAY DEVELOP AND AND TRACK
SOUTHEAST ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE COOL FRONT WILL STALL ON SUNDAY OVER THE TENNESSEE
VALLEY...SUPPORTING ADDITIONAL ISOLATED TO SCATTERED STRONG TO
SEVERE THUNDERSTORMS...ALONG WITH A THREAT OF LOCALIZED HEAVY
RAINFALL.
ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST LATER NEXT WEEK
AS ANOTHER DISTURBANCE TRACKS THROUGH THE SOUTH.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE.
PG
In the hours before
Special weather statement, May 20, 7:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
841 PM CDT SAT MAY 20 2006
ALZ009-210230-
JACKSON-
841 PM CDT SAT MAY 20 2006
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 930 PM CDT...
AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF COWAN...MOVING SOUTHEAST
AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ANDERSON.
RUSSELL CAVE NATIONAL MONUMENT.
STEVENSON.
BRIDGEPORT.
LONG ISLAND.
HIGDON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL
2 AM CDT SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Event by event
1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- May 20, 7:45 PM CST
- Where
- Lincoln County, Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Power lines were blown down across the city of Fayetteville.
Hail, Lincoln
- When
- May 20, 7:45 PM CST
- Where
- Lincoln County, Fayetteville
- Measured
- 1 in hail
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.150, -86.583
Quarter sized hail reported on Thornton Taylor Parkway.
Lightning, Lincoln
- When
- May 20, 7:45 PM CST to 8:15 PM CST
- Where
- Lincoln County, Countywide
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.150, -86.583
Two homes were struck by lightning with unknown damage. Numerous lightning strikes hit power transformers causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 20, 2006$911,000 · 2.75 in hail · 25 events
- Wildfire in Texas, May 20 to 22, 20064 injured · $100,000 · 1 event
- Damaging Winds in Texas, May 20, 2006$377,000 · 70 kt wind · 5 events
- Lightning Strike in North Carolina, May 20, 2006$300,000 · 1 event
- Hail in Tennessee, May 20, 2006$38,000 · 1.75 in hail · 8 events
- Lightning Strike in Tennessee, May 20, 2006$45,000 · 1 event
- Damaging Wind in Tennessee, May 20, 2006$35,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 20, 20062.25 in hail · 24 events
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, May 20, 2006$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505876, 5505877, 5505937.